Volume 14, issue 2 (2010)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Topological Hochschild homology of Thom spectra and the free loop space

Andrew J Blumberg, Ralph L Cohen and Christian Schlichtkrull

Geometry & Topology 14 (2010) 1165–1242
Abstract

We describe the topological Hochschild homology of ring spectra that arise as Thom spectra for loop maps f : X BF, where BF denotes the classifying space for stable spherical fibrations. To do this, we consider symmetric monoidal models of the category of spaces over BF and corresponding strong symmetric monoidal Thom spectrum functors. Our main result identifies the topological Hochschild homology as the Thom spectrum of a certain stable bundle over the free loop space L(BX). This leads to explicit calculations of the topological Hochschild homology for a large class of ring spectra, including all of the classical cobordism spectra MO, MSO, MU, etc, and the Eilenberg–Mac Lane spectra Hp and H.

Keywords
topological Hochschild homology, Thom spectra, loop space
Mathematical Subject Classification 2000
Primary: 19D55, 55N20
Secondary: 18G55, 55P43, 55P47, 55R25
References
Publication
Received: 4 November 2008
Revised: 1 March 2010
Accepted: 2 April 2010
Published: 23 May 2010
Proposed: Paul Goerss
Seconded: Bill Dwyer, Haynes Miller
Authors
Andrew J Blumberg
Department of Mathematics
Stanford University
Stanford, CA 94305
United States
Ralph L Cohen
Department of Mathematics
Stanford University
Stanford, CA 94305
United States
Christian Schlichtkrull
Department of Mathematics
University of Bergen
Johannes Brunsgate 12
5008 Bergen
Norway